Article

Sick sinus syndrome associated with topical timolol maleate instillation

Harpreet S. Walia1★, Sandeep S. Walia2, Matthew E. Emanuel1★ Corresponding author

  1. 1Department of Ophthalmology, Emory University, Atlanta, Georgia.
  2. 2Texas Tech University School of Medicine, Lubbock, Texas Case Report.

CORRESPONDENCE

Harpreet S. Walia

Department of Ophthalmology, Emory University, Atlanta, Georgia.

Volume 2, Issue 4 · pp. 300–302 · PUBLISHED 2011 · DOI: 10.4103/0976-500X.85946

View on JPP original site ↗

ABSTRACT

A 70-year-old black woman presented with intermittent palpitations and dyspnea was found to be bradycardic with a normal sinus rhythm. She had instilled her topical timolol maleate approximately 30 minutes prior to each of these episodes. Topical timolol was discontinued and the conduction abnormality resolved. She was diagnosed as having intermittent sinus bradycardia with intermittent atrioventricular block, likely induced by topical beta-blocker therapy. Topical timolol maleate is an effective treatment for ocular hypertension, acting by reducing aqueous fl uid production. However, it can induce systemic side effects and should be used with caution in patients with, or predisposed to, cardiac or respiratory depression.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    Walia, H. S., Walia, S. S., & Emanuel, M. E. (2011). Sick sinus syndrome associated with topical timolol maleate instillation. Journal of Pharmacology and Pharmacotherapeutics, 2(4), 300–302. https://doi.org/10.4103/0976-500X.85946